Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Morristown, TN

July 29, 20015 counties in Tennessee; 5 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Jul 29, 2001, 12:20 PM EDT for 5 counties in Tennessee; 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 12:20 PM EDT (16:20 UTC)
Expired
Jul 29, 2001, 4:00 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 291627
FFWMRX
TNC019-091-163-171-179-VAC105-167-169-191-195-292000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE
  JOHNSON COUNTY IN EAST TENNESSEE
  SULLIVAN COUNTY IN EAST TENNESSEE
  UNICOI COUNTY IN EAST TENNESSEE
  WASHINGTON COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  LEE COUNTY IN SOUTHWEST VIRGINIA
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 400 PM EDT

* AT 1215 PM EDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
OFFICIALS CONTINUE TO REPORT AREAS OF FLASH FLOODING OCCURRING 
ACROSS MUCH OF SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. THE MOST 
WIDESPREAD CONDITIONS WERE OCCURRING ALONG THE CLINCH AND POWELL
RIVERS IN SOUTHWEST VIRGINIA. FLOODING IS BEING REPORTED ON VARIOUS
ROADWAYS. ISOLATED EVACUATIONS HAVE BEEN REQUIRED. MOST OF THE 
RECENT FLOODING HAS BEEN THE RESULT OF RUN OFF FROM EARLIER RAINFALL.
ADDITION MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON. 
 
A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS BRIDGES,
DIPS, OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A
FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. IMMEDIATELY MOVE TO HIGHER
GROUND TO ESCAPE RISING WATER.

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 11:30 AM EDT, 50 minutes earlier.

Area forecast discussion, Jul 29, 11:30 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EDT SUN JUL 29 2001

FLASH FLOOD WARNING AREA WILL LIKELY NEED TO BE EXTENDED.
SPOTTERS...LAW ENFORCEMENT AND COUNTY OFFICIALS HAVE BEEN VERY ACTIVE
AND HAVE CONFIRMED FLOODING IN SEVERAL LOCATIONS. REMAINDER OF CWA
STILL UNDER A GOOD PRECIPITATION THREAT BUT WILL LIKELY STAY IN THE
ADVISORY RANGE THIS AFTERNOON. A FEW RIVERS FORECAST TO REACH FLOOD
STAGE...SOMEWHAT BASED ON QPF...SO RIVER FLOOD WARNINGS MAY
SOON BE ISSUED.

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH FOR SUNDAY FOR ZONES TNZ012>018...TNZ035...
TNZ042>047.

VA...FLASH FLOOD WATCH FOR SUNDAY FOR ZONES VAZ001>002...
VAZ005>006...VAZv008.

SON

In the hours before

Local storm report, Jul 29, 7:06 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
706 AM EDT SUN JUL 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    SOUTHERN PART COUNTY      VA   FLASH FLOODS
07/29/01   RUSSELL                        HIGHWAY 65 IN SOUTHERN
                                          PART OF COUNTY NEAR SCOTT
                                          COUNTY IMPASSABLE DUE TO
                                          HIGH WATER. REPORTED BY
                                          DISPATCH.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:27 AM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr
Jul 29, 3:38 PM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan4 hr
Jul 29, 2:15 AM EDTFlash Flood WarningMRXLee3 hr
Jul 29, 3:40 AM EDTFlash Flood WarningMRXRussell, Scott, Washington, Wise, City of Norton4 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.